Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Grand Rapids, MI

July 20, 2005Calhoun County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2005, 5:16 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 5:16 PM EDT (21:16 UTC)
Expired
Jul 20, 2005, 6:15 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Calhoun County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:28 PM EDTTSTM WND DMGBellevue, MINUMEROUS TREES DOWN IN BELLEVUE.
Jul 20, 5:40 PM EDTTSTM WND DMGBurlington, MITREES DOWN ACROSS SOUTHWEST PORTION OF COUNTY.
Jul 20, 5:40 PM EDTTSTM WND DMGPennfield, MISEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 202116
SVRGRR
MIC025-045-202215-
/O.NEW.KGRR.SV.W.0089.050720T2116Z-050720T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 615 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 19 MILES NORTHWEST OF CHARLOTTE TO 14 MILES SOUTHWEST OF
  BATTLE CREEK...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNFIELD...SHAYTOWN AND LITTLE VENICE AROUND 525 PM EDT
  MULLIKEN...KELLY AND HOYTVILLE AROUND 530 PM EDT
  OLIVET STATION...NEEDMORE AND CHESTER AROUND 535 PM EDT
  GRAND LEDGE AROUND 540 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
      4244 8461 4243 8475 4210 8473 4210 8529
      4240 8529

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 202143
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT WED JUL 20 2005

MIC025-045-202215-
/O.CON.KGRR.SV.W.0089.000000T0000Z-050720T2215Z/
EATON MI-CALHOUN MI-
540 PM EDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN AND
EATON COUNTIES UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEEDMORE TO 10 MILES SOUTHWEST OF CLARENDON...AND MOVING EAST AT
45 MPH.  THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.  NUMEROUS TREES HAVE BEEN REPORTED DOWN IN SOUTHWEST EATON 
COUNTY WITH THIS LINE OF STORMS. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST WINDSOR...RICE CREEK AND DUCK LAKE BY 545 PM EDT
  MILLETT...CHARLESWORTH AND CONDIT BY 550 PM EDT
  PETRIEVILLE BY 555 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.

LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
      4244 8461 4243 8475 4210 8473 4210 8529
      4240 8529

$$

RG
000 
WWUS53 KGRR 202213
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT WED JUL 20 2005

MIC025-045-202224-
/O.EXP.KGRR.SV.W.0089.000000T0000Z-050720T2215Z/
EATON MI-CALHOUN MI-
614 PM EDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND EATON COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
      4244 8461 4243 8475 4210 8473 4210 8529
      4240 8529

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 20 2005

.SHORT TERM...
PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION
OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE
CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF
STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE
AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER
MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND
WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH
THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY
AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE
WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING
ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL
DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE
TO OR SLIGHTLY BELOW MAV GUIDANCE.

NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS
ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP
TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF
CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP
DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR
FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD
POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS
CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY
WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE.

.LONG TERM...
TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF
SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP
OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW
PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE
BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA
EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO
OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO
THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY
HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY
THROUGH TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 3:02 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED JUL 20 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
302 PM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO
SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND
JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE
CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH
WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL.

THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH.

THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY
PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS
AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS
EARLY THURSDAY MORNING.

A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING.

WDM OSTUNO

In the hours before

Local storm report, Jul 20, 4:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 PM EDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     6 W ALLEGAN             42.53N 85.96W
07/20/2005                   ALLEGAN            MI   TRAINED SPOTTER

            8 INCH TREE LIMB DOWN

0430 PM     TSTM WND DMG     5 S GLENDALE            42.23N 85.96W
07/20/2005                   VAN BUREN          MI   LAW ENFORCEMENT

            10 INCH DIAMETER TREE DOWN ACROSS ROAD

&&

DUKE
Local storm report, Jul 20, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     WAYLAND                 42.67N 85.64W
07/20/2005                   ALLEGAN            MI   LAW ENFORCEMENT

            ROOF OFF BUILDING IN DOWNTOWN WAYLAND. WIND BLEW INTO
            BUILDING THROUGH A SERVICE DOOR AND THE ROOF WAS TORN
            OFF.

0500 PM     TSTM WND DMG     SCHOOLCRAFT             42.12N 85.63W
07/20/2005                   KALAMAZOO          MI   TRAINED SPOTTER

            WIDESPREAD 10 TO 12 INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:52 PM EDTSpecial Marine WarningGRR94 min
Jul 20, 4:23 PM EDTSevere Thunderstorm WarningGRRAllegan41 min
Jul 20, 4:27 PM EDTSevere Thunderstorm WarningGRRVan Buren39 min
Jul 20, 4:37 PM EDTSevere Thunderstorm WarningGRRKalamazoo53 min
Jul 20, 4:48 PM EDTSevere Thunderstorm WarningGRRBarry51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.